Florida, 2012High Wind and Astronomical Low Tide in Florida, January 11, 2012
January 11, 2012 · NWS KEY · 2 events in 1 county or zone
A strong wake low developed north and west of a vigorous squall line moving east through the Florida Straits. High south and southwest winds developed across the Upper Florida Keys, producing isolated wind damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong wake low developed north and west of a vigorous squall line moving east through the Florida Straits. High south and southwest winds developed across the Upper Florida Keys, producing isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jan 11, 3:51 PM EST, 54 minutes earlier.
Area forecast discussion, Jan 11, 3:51 PM EST, 54 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
351 PM EST WED JAN 11 2012
.DISCUSSION...
.CURRENTLY...
WINDS ACROSS THE ARE CURRENTLY DECREASING RAPIDLY WITH C-MAN
STATIONS WEST OF THE MIDDLE KEYS AND FLORIDA BAY AT 10 TO 15
KNOTS...STILL 15 TO 20 KNOTS SOUTH OF THE UPPER KEYS...ALL OUT OF
THE SOUTHWEST. THE LINE OF SHOWERS ASSOCIATED WITH THE DECAYING FRONT
HAS STRETCHED OUT FROM SOUTHWEST TO NORTHEAST AND THE SHOWER ACTIVITY
HAS DIMINISHED GREATLY. RAINFALL RATES WITH THE LINE TO THE NORTH ARE
ONE TENTH TO ONE QUARTER OF AN INCH. THE PUSH FOR THE FRONT HAS
LIFTED OUT TO THE NORTHEAST WITH THE UPPER LOW TREKKING NORTHWARD
OVER GEORGIA AT THIS HOUR. ANOTHER FRONT IS MOVING DOWN THE SOUTHERN
EDGE OF THE FRONT RANGE THROUGH THE NORTHERN TEXAS PANHANDLE AND IS
MENTIONED BELOW.
.FORECAST...
THE UPPER SUPPORT FOR THE WEAK BOUNDARY PASSING THROUGH THE KEYS AREA
THIS EVENING IS MOVING EAST OF THE FLORIDA PENINSULA THIS AFTERNOON.
THE SIGNIFICANT WEATHER ASSOCIATED WEATHER WITH THIS BOUNDARY IS THE
THUNDERSTORMS BEYOND 20 NM SOUTH OF REBECCA SHOAL MOVING EASTWARD
NEAR 25 KNOTS. EXPECTING THIS AREA TO TRAVERSE THE STRAITS THROUGH
THIS EVENING WHILE THE ONLY LIGHT RAIN EXISTS NORTH AND EAST ALONG
THE BOUNDARY. HAVE ADJUSTED POPS DOWN TONIGHT AS THE LINE OF LIGHT
SHOWERS IS STRETCHING OUT AND GAPS ARE EVIDENT FROM THE KBYX RADAR
PRESENTATIONS.
THE MOISTURE ASSOCIATED WITH THIS BOUNDARY WILL HAVE A HARD TIME
CLEARING THE AREA DUE TO ANOTHER REINFORCING FRONT THAT IS CURRENTLY
CROSSING THE NORTHERN TEXAS PANHANDLE ON ITS WAY EASTWARD.
TEMPERATURES WILL DROP SLIGHTLY TONIGHT THROUGH FRIDAY...THEN WITH
THE NEXT FRONT EXPECT MUCH DRIER AIR AND COOLER TEMPERATURES SUNDAY
THROUGH WEDNESDAY. THIS NEXT FRONT IS EXPECTED TO ARRIVE NEAR THE
KEYS LATE SATURDAY AFTERNOON AND WILL BE ACCOMPANIED BY A STRONGER
RIDGE THAT WILL PUSH THE FRONT THROUGH CUBA BY SUNDAY NIGHT. WINDS
AHEAD OF THIS FRONT WILL BE QUITE LIGHT THEN INCREASE QUICKLY AS THE
RIDGE TAKES OVER ON SUNDAY. THEREAFTER MODERATE TO FRESH NORTH TO
NORTHEAST WINDS WILL TAKE OVER THROUGH MONDAY NIGHT...THEN GRADUALLY
DECREASE THROUGH TUESDAY NIGHT...WITH LITTLE AVAILABLE MOISTURE
AROUND EXPECT NEAR ZERO POPS SUNDAY THROUGH TUESDAY NIGHT. THE RIDGE
WILL MOVE OUT TO THE NORTHEAST GRADUALLY WEDNESDAY ALLOWING LOW LEVEL
MOISTURE TO BUILD OVER THE AREA...AND USHERING IN A SLIGHT CHANCE FOR
SHOWERS.
&&
.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WESTERN STRAITS...AND
GULF WATERS NORTH OF THE LOWER KEYS. AS THE REMAINS OF A WEAK FRONTAL
ZONE PASSES THE KEYS THIS EVENING EXPECT THE WIND TO DECREASE QUICKLY
AS IT CLEARS THE AREA. THE MAIN CONCERN FOR MARINERS IS MOVING
EASTWARD BEYOND 20 NM SOUTH OF THE ISLAND CHAIN. ALSO EXPECT TO DROP
THE ADVISORY BY 10 PM AT THE LATEST...AND WILL UPDATE AS NEEDED.
OTHERWISE...NO CAUTIONARY OR ADVISORY STATEMENTS ARE EXPECTED TONIGHT
THROUGH AT LEAST FRIDAY NIGHT.
&&
.AVIATION...
SHOWERS ASSOCIATED WITH A COLD FRONT MOVING THROUGH THE FLORIDA KEYS
WILL PRODUCE TEMPORARY MVFR CONDITIONS AT BOTH THE KEY WEST AND
MARATHON TERMINALS THROUGH THE REMAINDER OF THIS AFTERNOON AND EARLY
EVENING. CEILINGS AROUND FL020 AND VISIBILITY REDUCED TO AROUND 3 NM
ARE POSSIBLE WITH THE FRONT...AS WELL AS SOUTHERLY WIND GUSTS
CAUSING OCCASIONAL CROSSWINDS NEAR 20 KNOTS. SURFACE WINDS WILL BE
MAINLY FROM THE SOUTH SOUTHWEST AT NEAR 10 KNOTS AND VEER TO
WESTERLY NEAR 5 KNOTS THIS EVENING AFTER THE FRONT HAS PASSED
THROUGH THE AREA. VFR CONDITIONS ARE EXPECT TO PREVAIL AT BOTH
ISLAND TERMINALS THROUGH TONIGHT AND OVERNIGHT.
&&
.CLIMATE...
THIS DATE IN KEYS WEATHER HISTORY...1886...THE HIGH TEMPERATURE IN
KEY WEST WAS 55 DEGREES...SETTING THE DAILY RECORD FOR COLD MAXIMUM
TEMPERATURE...WHICH STANDS 126 YEARS LATER.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 70 77 67 74 / 20 30 20 20
MARATHON 70 78 67 75 / 20 30 20 20
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR FLZ077-FLZ078.
GM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR GMZ032-GMZ033-
GMZ034-GMZ044-GMZ054-GMZ055-GMZ074-GMZ075.
&&
PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....DEVANAS
DATA COLLECTION.......PARKE
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Jan 11, 4:38 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
438 AM EST WED JAN 11 2012
FLZ076>078-GMZ031>034-042>044-052>055-072>075-121100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
438 AM EST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE KEYS
AND SURROUNDING COASTAL WATERS FROM LATE THIS MORNING THROUGH THIS
EVENING...AS A COLD FRONT APPROACHES THE REGION. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE FLORIDA STRAITS LATE
TONIGHT. THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE LOCALLY
STRONG AND GUSTY WINDS...ALONG WITH CLOUD TO SURFACE LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jan 11, 3:25 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
325 PM EST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST KEY WEST 24.56N 81.78W
01/11/2012 M41 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST ASSOCIATED WITH A THUNDERSTORM EMBEDDED
WITHIN A PASSING COLD FRONT PRODUCED A WIND GUST OF 36
KTS AT THE WFO KEY WEST RSOIS STATION.
&&
MPARKELocal storm report, Jan 11, 4:02 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
402 PM EST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST KEY WEST 24.56N 81.78W
01/11/2012 M40 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST WAS MEASURED BY THE RSOIS STATION AT THE
WEATHER FORECAST OFFICE AT KEY WEST.
0358 PM TSTM WND GST KEY WEST 24.56N 81.78W
01/11/2012 M40 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST OF 35 KTS WAS MEASURED BY THE RSIOS WEATHER
STATION AT THE WEATHER FORECAST OFFICE IN KEY WEST.
&&
MPARKELocal storm report, Jan 11, 4:02 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
402 PM EST WED JAN 11 2012
REMOVED DUPLICATION OF EVENT
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST KEY WEST 24.56N 81.78W
01/11/2012 M40 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST OF 35 KTS WAS MEASURED BY THE RSIOS WEATHER
STATION AT THE WEATHER FORECAST OFFICE IN KEY WEST.
&&
MPARKELocal storm report, Jan 11, 4:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
423 PM EST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM NON-TSTM WND GST KEY WEST 24.56N 81.78W
01/11/2012 M41 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST OF 36 KTS WAS MEASURED BY THE RSOIS STATION
AT THE WEATHER FORECAST OFFICE KEY WEST.
&&
MPARKELocal storm report, Jan 11, 4:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
440 PM EST WED JAN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.88W
01/11/2012 M40 MPH GMZ044 FL C-MAN STATION
THE C-MAN STATION AT SAND KEY LIGHT MEASURED A 35 KT
GUST.
&&
MPARKEAstronomical Low Tide, Monroe/Upper Keys
- When
- January 11, 4:45 PM EST to 5:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Two trained spotters in Tavernier reported that strong south winds blew water completely out of canals on the Florida Bay side, causing numerous moored vessels to rest on the bay bottom.
High Wind, Monroe/Upper Keys
- When
- January 11, 6:32 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
A large tree was blown over onto Harry Harris Drive in Tavernier, damaging power and water lines. Limbs from the top of the tree caused minor damage to the roofing of two homes.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Lightning Strike in North Carolina, January 11, 201218 injured · $14 million · EF2 · 4 events
- Winter Storm and Winter Weather in Iowa, January 11 to 13, 20121 death · 21 events
- Winter Weather in Iowa, January 11, 20121 death · 2 events
- Marine High Wind in Gulf of Mexico, January 11, 2012$31,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, January 11, 201221 events
- Winter Weather in New York, January 11 to 12, 201216 events
- Strong Wind in Nebraska, January 11, 2012$20,000 · 1 event
- Dense Fog in Illinois, January 11, 201211 events
- Winter Weather in Missouri, January 11 to 12, 201211 events
- High Surf in Hawaii, January 11 to 13, 201210 events
- Winter Storm in Michigan, January 11 to 13, 20126 events
- Dense Fog in Missouri, January 11, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359039, 359040.